ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO078

Rare Case of Mycobacterium avium Complex (MAC)-Associated Immune Reconstitution Inflammatory Syndrome (IRIS) Presenting as Acute Interstitial Nephritis

Session Information

Category: Acute Kidney Injury

  • 101 AKI: Epidemiology, Risk Factors, and Prevention

Authors

  • Mehta, Puja, Yale School of Medicine, New Haven, Connecticut, United States
  • Turner, Jeffrey M., Yale School of Medicine, New Haven, Connecticut, United States
  • Malvar, Grace Landayan, Yale School of Medicine, New Haven, Connecticut, United States
Introduction

With the advent of antiretroviral therapy (ART), HIV associated comorbidities have declined significantly. However, new conditions related to HIV treatment, rather than progression of the disease itself, have emerged. One such condition is immune reconstitution inflammatory syndrome (IRIS). ART can lead to a rapid decline in circulating HIV RNA within 1-2 weeks after initiating therapy, which then results in the reemergence of both memory and naïve CD4 T cells, which can sometimes lead to unmasking of opportunistic infections (OIs) by an exaggerated immune response. One of the earliest OIs unmasked after ART therapy is Mycobacterium avium Complex (MAC). MAC- related IRIS occurs in 3.5% of the patients, and usually occurs when the CD4+ count is below 100 cells/mL prior to ART initiation. Common manifestations include lymphadenitis, pulmonary-thoracic disease, and intra-abdominal disease, with less commonly affected organs like skin, bone. We present here a rare case of MAC-associated IRIS presenting as acute interstitial nephritis (AIN).

Case Description

The patient is a 54-year-old male who had been started on Biktarvy after being diagnosed with advanced HIV (initial CD4 count 8, VL 119k). At the time of HIV diagnosis, he had signs and symptoms that included the following: left cervical lymphadenopathy with a predominant node measuring 5cm, fevers, night sweats, fatigue, and significant weight loss. A biopsy of the enlarged left cervical lymph node 1 month after ART initiation revealed the presence of MAC infection. He was subsequently initiated on MAC therapy with azithromycin+ethambutol. Prior to the initiation of these antimicrobials, he was noted to have AKI with Cr 2.7 (baseline 0.8-1). His urine microscopy showed numerous RTE casts without notable WBCs or WBC cast. Kidney biopsy was performed showing AIN with an infiltrate consisting of predominantly CD8+ T cells and histiocytes. He was then started on slow prednisone taper over months while continuing ART with eventually improving kidney function.

Discussion

MAC-associated IRIS is a rare cause of AKI in patients with HIV/AIDs. It presents after initiation of ART, making it sometimes difficult to differentiate from medication associated kidney injury. The injury pattern on kidney biopsy is AIN, which may not be apparent based on urine microscopy as in the case we described here.